Universal singular sets in the calculus of variations.

Marianna Csörnyei, Bernd Kirchheim, Toby C O'Neil, David Preiss and Steffen Winter

Archive of Rational Mechanics 190 Number 3 (2008), 371-424.


For regular one-dimensional variational problems, Ball and Nadirashvilli introduced the notion of the universal singular set of a Lagrangian \(L\) and established its topological negligibility. This set is defined to be the set of all points in the plane through which the graph of some absolutely continuous \(L\)-minimizer passes with infinite derivative.

Motivated by Tonelli's partial regularity results, the question of the size of the universal singular set in measure naturally arises. Here we show that universal singular sets are characterized by being essentially purely unrectifiable --- that is, they intersect most Lipschitz curves in sets of zero length and that any compact purely unrectifiable set is contained within the universal singular set of some smooth Lagrangian with given superlinear growth. This gives examples of universal singular sets of Hausdorff dimension two, filling the gap between previously known one-dimensional examples and Sychev's result that universal singular sets are Lebesgue null.

We show that some smoothness of the Lagrangian is necessary for the topological size estimate, and investigate the relationship between growth of the Lagrangian and the existence of (pathological) rectifiable pieces in the universal singular set.

We also show that Tonelli's partial regularity result is stable in that the energy of a `near' minimizer \(u\) over the set where it has large derivative is controlled by how far \(u\) is from being a minimizer.

Both [PDF, 371k] and [PS, 658k] versions of the preprint are available.

Back to papers | Back to my home page

If you have any queries about my work or would like a hard copy of this paper, then please contact me at:


Created:8 September 2006
Modified:22 January 2009